CSN Login
Members Online: 17

What to expect after stent insertion ?

AlokSharma
Posts: 6
Joined: Dec 2012

Hi,

Some background: For last two years, my mother is undergoing treatment for stage-4 cancer. She has had in total 23 chemo sessions and two radio sessions so far as cancer detected three times now. First it appeared on surface of liver and abdominal region that followed surgical removal and chemo sessions. Than it appeared in lymph nodes (again infected ones removed) and chemo sessions. Last month PET discovered patches on liver again for which one chemo was done. Last week she was diagnosed with jaundice for which about two days ago doctors inserted a metal stent. The pain in liver (cancerous) is still there.

It has been two days after stent insertion but my mom is having a lot of vomiting (throwing out yellow-green substance, bile I think). I was expecting that after stent relief should come very fast, but that does not seem to be the case. Her second chemo was due today which she has to miss because of high bilirubin levels in blood. I am concerned as the chemo sessions for the cancer in liver are being missed.

Can someone suggest what to expect (assuming successful stent insertion) in coming days/week ? When would typically vomiting may go down and bilirubin can be expected to be close to normal ? How much time does it take. Are these vomiting even after two days a normal sign ?

-Thanks

God-bless,
Alok

tachilders's picture
tachilders
Posts: 315
Joined: Jun 2012

Everyone is different, but I had a complete blockage of my bile duct as well (stage 4 colorectal cancer too). They tried to put in a stent initially, but were unable to do it, so they put in a biliary drain. Bilirubin prior to surgery was ~10. I had the drain for about 3 months, and bilirubin came back down to normal. I was taking chemo the whole time, and they decided to try the stent again in October (tumor had shrunk). They were able to place it this time, and I had no pain, no vomiting, no side effects at all. Bilirubin at last chemo treatment was 0.5, which is what it was prior to doing the stent (normal is 0.1-1.2), so I am right in the normal range. I don't think the stent should be causing the vomiting, so I would suspect it is the actual jaundice, or maybe a reaction to the procedure (anesthesia or something else). Hope this helps.

BTW, it took around 6-8 weeks for bilirubin to get back to normal range.

Tedd

AlokSharma
Posts: 6
Joined: Dec 2012

Dear Tedd,

Thanks for your input. It gives me some courage again.

My mom's Bilirubin is around 7.7 and was 8.5 the day before. So, it is going down but perhaps not fast enough. I am not sure if she can afford waiting for 6-8 weeks for chemo. Reading you, it seems chemo should be doable even with high bilirubin levels. Let's see what the doctors do.

Thanks again,

Regards,
Alok Sharma

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network